Most of the antipsychotic medications seem to contribute to weight gain. Some are worse than others. Zyprexa and Risperdal, for example are some of the worst offenders. Invega, as you mentioned is a relatively new medication. As your doctor has indicated, Invega’s true effects are not well known because it’s so new.
From what I know about Invega, those who take this drug seem to tolerate it better than some of the other antipsychotic drugs. There seem to be fewer side effects. One client who recently switched from Haldol and Zyprexa to Invega said she feels less “drugged” and less drowsy. She feels that her thinking is much clearer, and not “muddy” or “cloudy” like she used to have when she took the other two drugs.
Concerning weight gain, you might want stay on the Invega for a while longer to see if you gain any more weight. If all you gained on the drug was five pounds maximum and your symptoms remained under control, and you had no other side effects it might not be worth the effort it can sometimes take to find another medication that works as well.
Drugs.com website has listed some of the side effects of Invega, and weight gain is listed as one of the more common ones:
Absent, missed, or irregular menstrual periods
difficulty having a bowel movement
fear or nervousness
inability to sit still
need to keep moving
sleepiness or unusual drowsiness
stopping of menstrual bleeding
changes in appetite
lack or loss of strength
stomach discomfort or upset
stuffy or runny nose
swelling or soreness of the breasts in both females and males
unexpected or excess milk flow from breasts
upper stomach pain”
Also remember that your weight can vary approximately two to five pounds each day. Depending on when you weight yourself (e.g. after a meal, after a large glass of water, before a bowel movement, the first day of your period) your weight can vary. It is possible that you didn’t actually gain the weight. Consistently checking your weight, using the same scale each time over the course of at least two weeks can tell you if you did in fact gain weight.
It’s good that you are dieting and exercising. These activities can surely help to keep possible weight gain at a minimum. If you find that you continue to gain weight despite your healthy efforts, then it’s probably time to talk to your doctor about trying a new medication. Take care.
This article has been updated from the original version, which was originally published here on May 5, 2008.